Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 8, 2004, 8:17 PM EDT for Bertie County, Northampton County, North Carolina. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 8:17 PM EDT (00:17 UTC)
- Expired
- Jul 8, 2004, 9:45 PM EDT
- In force
- 88 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Bertie County, NC, Northampton County, NC
The radar
The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 090021 FFWAKQ NCC015-131-090145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 817 PM EDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BERTIE COUNTY IN NORTHEAST NORTH CAROLINA NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 945 PM EDT * AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH EXTREMELY HEAVY RAIN ALONG A LINE EXTENDING FROM AULANDER TO 18 MILES WEST OF RICH SQUARE...OR ALONG A LINE EXTENDING FROM AULANDER TO HALIFAX...MOVING EAST AT 15 MPH. * THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR... OVER RICH SQUARE BY 905 PM EDT OVER AULANDER BY 935 PM EDT ADDITIONAL RAINFALL AMOUNTS OF 1.5 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA...WITH THE PRIMARY THREAT AREAS FROM EXTREME SOUTHERN NORTHAMPTON COUNTY INTO NORTHWEST BERTIE COUNTY. A SPOTTER REPORTED A TOTAL RAINFALL 2.5 INCHES FROM A THUNDERSTORM JUST SOUTH OF LASKER IN NORTHAMPTON COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WAKEFIELD. LAT...LON 3604 7709 3629 7780 3630 7720 3614 7684 $$ 25
1 follow-up statement
000 WGUS71 KAKQ 090117 FFSAKQ NCC015-131-090145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 915 PM EDT THU JUL 8 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM EDT FOR SOUTHERN NORTHAMPTON AND NORTHERN COUNTIES... AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN NORTHAMPTON TO NORTHWEST BERTIE COUNTY. RADAR TRENDS SINCE 845 PM HAVE SHOWN A GRADUAL WEAKENING TREND...AND THAT IS EXPECTED TO CONTINUE THROUGH 945 PM. ADDITIONAL RAINFALL OF 1/2 TO POSSIBLY 1 INCH IS POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM RECENT HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WAKEFIELD. LAT...LON 3604 7709 3629 7780 3630 7720 3614 7684 $$ 25
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:10 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 8, 3:10 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 310 PM EDT THU JUL 8 2004 .SYNOPSIS...SFC WSHFT BNDRY KICKING OFF CURRENT CNVCTN...AND SFC DEW PTS DRY OUT A LTL BHND THE WSHFT TO NW. UPR IMPULSE TRACKING INTO SE CANADA WL CONT TO BRING UPR ENERGY AND UPR JET SEGMENT ACROSS NRN AREAS. DEEP DRYING SEEN TRACKING INTO OUR REGION IN WTR VPR PIX. && .SHORT TERM...SFC BNDRY VRY SLOW TO SINK THRU THE AREA...AND GDNC SUGG WSHFT BNDRY WL BE OVR OUR SRN AREAS TMRW. DEEP DRYING WL LIMIT RAIN CHCS TMRW AND SATURDAY...BUT ISOLD TSTMS WL HV TO BE EVALUATED DAY BY DAY. SOME AREAS WL SEE ISOLD TSTMS EACH AFTN/EVE...BUT COVERAGE AND SPECIFIC AREAS OF THREAT TOO DIFFUSE TO PUT RAIN CHCS IN ATTM. && .LONG TERM...LOTS OF DISAGREEMENTS IN ALL SOURCES OF GDNC IN TERMS OF TIMING AND STRENGTH OF UPR IMPULSES THRU THE WEEKEND AND INTO NXT WK...BUT AS +PNA REESTABLISHES ITSELF BY THE MDL OF NXT WK AND MEAN ERN U.S. UPR TROF AXIS TRIES TO RETROGRADE GRDLY TO THE W OF THE REGION...GNRLY ABV CLIMO POPS AND TYPICAL NR CLIMO SUMMERTIME TEMPS. ABV CLIMO POPS ALSO SUPPORTED BY MEAN STEERING FLO FROM MIDWEST AND OH VALLEY FROM W AND NW...WHCH WL ALLOW PSBL MCS ACTVTY TO CROSS MTNS...ONCE LLJ SEGMENTS CAN SUSTAIN CNVCTN. NO REAL LLJ SEGMENTS FCSTD TO TRACK TWD OUR REGION UNTIL NXT WK...BUT THAT IS SUBJECT TO CHG SINCE GDNC DOES NOT FCST CNVCTN WELL BEYOND 12-24 HR FCST. && .AVIATION...VFR OUTSIDE OF TSTMS...WHERE IFR CONDS XPCTD. SOME PTCHY FOG EARLY MORNING CREATING MVFR/IFR. && .MARINE...CONDS REMAIN BELOW SCA INTO XTND...AS SFC/UPR FEATURES QUITE WK...WTH WK PRES GRADS. GUSTY AND CHOPPY CONDS IN AND ARND TSTMS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 64 87 64 85 / 30 10 10 10 OXB 68 87 67 82 / 30 10 10 10 WAL 67 87 67 86 / 30 10 10 10 FVX 67 91 68 88 / 10 10 10 10 RIC 68 90 69 88 / 10 10 10 10 PTB 69 91 69 90 / 10 10 10 10 AKQ 69 91 70 90 / 30 10 10 10 PHF 71 91 71 89 / 30 10 10 10 ORF 74 90 73 88 / 30 10 10 10 ECG 73 91 72 90 / 30 10 10 10 NS
Hazardous weather outlook, Jul 8, 5:30 AM EDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT THU JUL 08 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT THU JUL 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT LATER TODAY. A FEW OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMMAGING WINDS. SEE SPSAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. FORECASTER ID 44 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 8, 5:44 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 544 PM EDT THU JUL 8 2004 NCZ014-VAZ092-093-096-082230- GATES NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA- 544 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORM MOVING THROUGH WESTERN TIDEWATER VIRGINIA... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 6 MILES NORTH OF FRANKLIN TO 11 MILES SOUTH OF HOLLAND...OR FROM 6 MILES NORTH OF FRANKLIN TO 10 MILES NORTHWEST OF GATESVILLE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOLLAND AROUND 600 PM...WINDSOR AROUND 615 PM...AND DOWNTOWN SUFFOLK AROUND 630 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Special weather statement, Jul 8, 6:12 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 612 PM EDT THU JUL 8 2004 NCZ016-017-102-082245- CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC- 612 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORMS MOVING INTO CURRITUCK COUNTY... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 13 MILES SOUTH OF CURRITUCK...OR ABOUT 8 MILES NORTHEAST OF WEEKSVILLE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR INDIANTOWN AT 620 PM EDT...COINJOCK...AND...AYDLETT AT 635 PM EDT...BARCO...AND...WATERLILY AT 640 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KNOTTS ISLAND...OLD TRAP...SHILOH AND WHITEHALL SHORES. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 1 1/2 PER INCHES PER HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 25
Special weather statement, Jul 8, 6:16 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 616 PM EDT THU JUL 8 2004 MDZ021-082300- DORCHESTER MD- 616 PM EDT THU JUL 8 2004 ...THUNDERSTORMS MOVING INTO EXTREME NORTHERN DORCHESTER COUNTY... AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS 9 MILES WEST OF CAMBRIDGE...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR CAMBRIDGE AT 625 PM EDT...EAST NEW MARKET...AND...SECRETARY AT 655 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HURLOCK AND VIENNA. WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 1/2 INCHES ARE POSSIBLE IN THE PATH OF THESE STORMS. HEAVY RAIN MAY RESULT IN PONDING OF WATER ON ROADWAYS...AND IN LOW LYING AND POOR DRAINAGE AREAS. 25
Special weather statement, Jul 8, 6:26 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 626 PM EDT THU JUL 8 2004 NCZ012>014-VAZ096-097-082315- CHESAPEAKE VA-GATES NC-HERTFORD NC-NORTHAMPTON NC-SUFFOLK VA- 626 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORMS MOVING ACROSS INTERIOR NORTHEAST NORTH CAROLINA AND INTERIOR TIDEWATER VIRGINIA... AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES SOUTHEAST OF HOLLAND TO 10 MILES SOUTHWEST OF RICH SQUARE...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...DOWNTOWN SUFFOLK AROUND 650 PM...DEEP CREEK AROUND 700 PM...GREAT BRIDGE AROUND 705 PM...AND AHOSKIE AROUND 710 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MURFREESBORO. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Special weather statement, Jul 8, 7:20 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 720 PM EDT THU JUL 8 2004 NCZ012>014-030-VAZ087-092-090000- BERTIE NC-GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA- 720 PM EDT THU JUL 8 2004 ...STRONG THUNDERSTORMS MOVING ACROSS INTERIOR NORTHEAST NORTH CAROLINA... AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 18 MILES WEST OF RICH SQUARE TO 7 MILES WEST OF GARYSBURG...OR FROM 11 MILES SOUTH OF HALIFAX TO ROANOKE RAPIDS...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...GARYSBURG AROUND 745 PM AND AULANDER AROUND 800 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AHOSKIE...BOYKINS... COURTLAND...DAHLIA...FRANKLIN...GATESVILLE AND MURFREESBORO. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Special weather statement, Jul 8, 8:06 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 806 PM EDT THU JUL 8 2004 NCZ012-013-030-090104- BERTIE NC-HERTFORD NC-NORTHAMPTON NC- 806 PM EDT THU JUL 8 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN TO CONTINUE OVER PORTIONS OF INTERIOR NORTHEAST NORTH CAROLINA... SEVERAL CLUSTERS OF THUNDERSTORMS...WITH VERY HEAVY RAIN...WILL CONTINUE TO MOVE ACROSS AREAS OF INTERIOR NORTHEAST NORTH CAROLINA THROUGH 900 PM. THE PRIMARY THREAT AREA WILL BE FROM ACROSS THE SOUTHERN HALF OF NORTHAMPTON COUNTY TO SOUTHERN HERTFORD AND THE NORTHERN HALF OF BERTIE COUNTY. RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS...WHICH WILL RESULT IN SIGNIFICANT PONDING OF WATER ON ROADWAYS...IN ROADSIDE DITCHES...AND IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN ENCOUNTERING EXCESSIVE RAINFALL. ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING...AND POSSIBLE WIND GUSTS TO 40 MPH. 25
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.